What to do?

Hi all. Some more advice please. Went back to GP to discuss pred reduction and she said to drop from 15 mg to 10 mg. I told her that I was not happy about that because I had severe pain in my arm when I dropped from 20 mg to 15mg so, by my own volition I dropped to12.5 and at present I have shaky hand and increased anxiety but I will persevere and next week I will reduce to 10mg and then hopefully will reduce 1mg per month until off preds, all being well.. GP says that she will refer me to rheumatologist but then rang me later that day saying that she wants to see me again first, which is today. Anyway, what I want to know is am I doing right with my own plan reducing preds as I looked up the dangers of pred and was horrified at what they can do to you so I feel stuck between the devil and the deep blue sea. I feel more ill since I've been on these pills than I was before diagnosis. I value your advice.

2 Replies

oldestnewest
  • First of all - the side-effects list is a list of what has been found to happen when on pred in a vast population of people over the entire length of time pred has been used which is over 60 years. There are over 80 listed side effects ranging from mild to serious - but no one gets all of them and some get none of them. To put it in perspective, if you develop severe GCA affecting the blood supply to the optic nerve the only known treatment at present to avoid sight loss is pred. Pred does not list blindness as a side effect. Weight gain is common - but for me it was better than being in a wheelchair.

    I do understand your objection to feeling worse on pred than you did before diagnosis - although you are the first person who has said that even though many have said how much they dislike what pred does to them. For me and many others there was no contest - it was so good to be rid of 24/7 pain and disability.

    If you haven't been on pred for long then it should be relatively easy to reduce the dose and it is a different matter to looking for the dose that controls your PMR symptoms. The longer you have been on pred the more difficult the drop because your body gets used to the pred being in your system and objects when it is removed (much like addiction to a drug but it isn't an addiction as such). For someone searching for the right dose the problem is that as you drop you can suffer from these steroid withdrawal symptoms and they are very similar to PMR. Each time you drop it probably takes a couple of weeks to get used to the new dose and the smaller the drop the easier it will be. It has been said for years that no drop should be more than 10% of the current dose - 2mg at 20mg, 1mg at 10% and so on. If you can put up with the discomfort as you are reducing down to 10mg then 2.5mg should be OK. After 10mg you must be more careful as your adrenal system won't be working properly after being on pred for more than a few weeks and you have to give it time to settle down, possibly using hydrocortisone tablets to bridge that period but that is up to your doctor.

  • Thanks again pmr pro i value your advice as opposed to doctors are they are not blighted with this disease. But I take on board everything you say and and will speak to GP today. Will let you know what she says.

You may also like...